The trusted source for
healthcare information and
By Jenni Ball, PharmD
Huntsville (AL) Hospital
* Written as a PharmD candidate at Auburn (AL) University
The phenothiazines prochlorperazine (Compazine) and promethazine (Phenergan) are low-cost antiemetics that commonly are prescribed at Huntsville Hospital. They are effective at reducing nausea and vomiting due to their ability to block the D2 dopaminergic receptors of the chemoreceptor trigger zone.
However, they also block histamine receptors and cholinergic receptors, which can lead to certain side effects. Although the common side effects are reported to include extrapyramidal symptoms (EPS) and sedation, the overall incidence rate of these side effects remains low compared to the number of doses administered.
Extrapyramidal reactions are classified as either acute or chronic reactions. Acute EPS develop within days or weeks of beginning therapy and include dystonic reactions, akathisia, and parkinsonian symptoms. Chronic EPS, such as tardive dyskinesia, usually occur after months of therapy, are not dose-related, and may persist after the drug is discontinued.
This article will focus on acute EPS due to prochlorperazine and promethazine, which are more common in the hospital setting than chronic EPS.
By blocking dopamine receptors, phenothiazines leave the excitatory actions of cholinergic neurons unopposed, and this leads to acute EPS. These reactions often are dose-related and occur early in therapy, sometimes after only a single dose.
If acute EPS do occur, they may subside with a decrease in dosage. An anticholinergic drug also may be used for treatment. For example, diphenhydramine 1-2 mg/kg (maximum 50 mg) can be given PO, IM, or IV and followed by a maintenance dose for 2-3 days. If diphenhydramine is ineffective, benztropine 1-2 mg PO, IM, or IV may be used. With these agents, the EPS usually improve within 2-5 minutes. If it is necessary to use the phenothiazine at a later time, the medication should be instituted at a low dose.
Certain patient populations are at increased risk for developing EPS. Three important risk factors include large doses, IV therapy, and a history of previous reactions to phenothiazines. In addition, both pediatric and geriatric patients experience a higher rate of EPS with phenothiazines. Another risk factor is concurrent use of other drugs that can cause EPS such as haloperidol, fluphenazine, or metoclopramide. The use of these agents is cautioned in patients with a history of seizures and Parkinson’s disease. The incidence of EPS also is increased in patients experiencing acute infections or dehydration.
Sedation is one of the antihistaminic effects that can occur with phenothiazines. Sedation often is dose-related and is most prevalent in the first two weeks of treatment. If a patient is experiencing excessive sedation, a dose reduction may be necessary. There are several patient populations that are at increased risk of experiencing this side effect. For example, patients who are taking other medications that can cause sedation (e.g., CNS depressants, antihistamines, or tricyclic antidepressants) are more likely to experience sedation when taking a phenothiazine.
Sedation also is seen when phenothiazines are combined with other antiemetic agents (e.g., droperidol or dolasetron) after chemotherapy and when they are used after surgery in a patient who also is taking a narcotic analgesic. As with EPS, the elderly may be particularly susceptible to this side effect.